My mother is emotionally flat. But when the doctor changed the medicine, after some months she started laughing for no reason. Then the doctor increased the dose up to 6x. Now she laughs less frequently, but she still laughs. I don’t understand if it’s hallucinations (apparently she hasn’t got any) or it’s emotion or stress. Everytime it makes me sad thinking that we should increase the dose again.
I’m confused. You mother has flat affect, yet now you question her expression of affect in the form of laughter and are interested in medicating it away? Is it causing her distress or just you?
Personally there were times situations related to my illness struck me funny and made me laugh out loud, but explaining the underlying delusional system and the hows and whys to others was too tedious, and might get me into trouble. Expressing underlying symptoms to caregivers who are at times judgmental and looking for quick fixes presents a dilemma to the diagnosed. At times we don’t understand them ourselves and other times we understand them a bit too well, or they are difficult to explain.
How many times have you laughed out loud at something you read or was telling a story about a situation and someone asked you what was funny and they didn’t “get it”? There’s also the phenomenon of alexithymia in ADHD and other adjacent neurodiversities. It’s a condition where people have difficulty in expressing or identifying emotions, perhaps confusing happiness for sadness.
Personally I’d focus less on underlying causes for these behaviors and more on how they make you both feel and how you might mitigate them—with or without drugs. For example, there was a time when I would talk to myself in an attempt to communicate with people I thought were surveilling me. I wasn’t certain they were there, but I felt it was worth a shot to attempt to reason with them so they’d go away. Because I knew this behavior might distress others, I imposed rules where I would only do it when others weren’t around and never at work. Eventually I grew out of that phase, and I didn’t need it anymore. I feel caregivers need to get out of the mindset of futilely trying to suppress every last symptom, in favor of learning to manage or mitigate them.
Thank you so much for the explanation. Actually it seems that the situation only causes me distress and not her. Sometimes I think that she laughs because she feels helpless in certain situations such as when I make her do exercices. Or sometimes she laughs out loud because she is happy to see her children around her. But sometimes she points to the tv and laughs when there is nothing funny on tv so it makes me nervous thinking she hears things. I really don’t like to overmedicate her. On the other hand I tell myself it’s not dangerous. Maybe you’re right. I need to change my mindset.
My brother does the same thing and has been on MEDS for years. He looks at his hands and just laughs. Realize you are not alone. We live in a world of Messed up priorities. Bless you for caring. Hang in there. You are special.
Thank you for sharing your experience. Bless you too